Article Text

PDF
Thymic haemorrhage due to ingestion of human anticoagulant medication in a puppy
  1. Emilie Vangrinsven1,
  2. Maud Girod2,
  3. Anne-Laure Etienne3 and
  4. Kris Gommeren2
  1. 1Department of Clinical Sciences, University of Liège, Liège, Belgium
  2. 2Department of Small Animal Clinical Science, University of Liège, Liège, Belgium
  3. 3Department of Diagnostic Imaging Section, Faculty of Veterinary Medicine, University of Liege, Liege, Belgium
  1. Correspondence to Dr Emilie Vangrinsven; emiliepm{at}hotmail.com

Abstract

A four-month-old male Shih-Tzu was presented with lethargy, mild dyspnoea and acute thoracic pain. Thoracic radiography revealed the presence of a mediastinal mass at the level of the thymus and ultrasound confirmed a thymic haemorrhage. Coagulation times were beyond the detection limit of the machine. After preprandial and postprandial bile acids excluded hepatic insufficiency, an anticoagulant intoxication was strongly suspected. Disappearance of multiple doses of phenprocoumon in the house and rapid response to vitamin K administration as a treatment and blood transfusion confirmed authors' suspicion. The dog had clinically made a full recovery and was discharged after 36 hours. The following unique information has been provided: anticoagulant intoxication is commonly seen but the clinical presentation can be highly variable depending on the affected area. This report describes a rare thymic haemorrhage secondary to ingestion of human anticoagulant medication in a dog.

  • critical care
  • haematology
  • coagulopathy

Statistics from Altmetric.com

Footnotes

  • Contributors Study conception and design: NA. Acquisition of data: EV and MG. Analysis and interpretation of data: NA. Drafting of manuscript: EV. Critical revision: MG, A-LE and KG.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

  • Data sharing statement All available data can be obtained from the corresponding author.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.